Background Chemotherapy induces nausea/emesis and gastrointestinal dysmotility. Pica, the ingestion of non-nutritive substances, is considered as an indirect marker of nausea/emesis in non-vomiting species, like the rat. Cisplatin is the most emetogenic antitumoral drug. In the rat, acute cisplatin induces pica and gastric dysmotility in a temporally related manner, but the effects of chronic cisplatin are not well known. This study analyzed the effects of chronic cisplatin on pica and on gastrointestinal motor function in the rat, using radiographic, non-invasive methods.
Methods Rats received saline or cisplatin (1–3 mg kg−1, i.p.) once a week for four consecutive weeks. Serial X-rays were taken 0–8 h after administration of barium sulfate, which was given intragastrically immediately after the first and last cisplatin administrations and 1 week after treatment finalization. Pica (i.e., kaolin intake) was measured in isolated rats.
Key Results Cisplatin delayed gastric emptying and induced acute (during the 24 h following each administration) pica. Upon chronic administration, these effects were exacerbated. In addition, basal kaolin intake was enhanced (facilitated) and gastric distension induced. Delayed gastric emptying and gastric distension were not apparent 1 week after treatment, but basal kaolin intake was still elevated.
Conclusions & Inferences Whereas gastric dysmotility induced by cisplatin is parallel to the development of acute pica and might underlie facilitation of pica throughout chronic treatment, it does not explain its long-term maintenance. These findings should be taken into account in the search for new antiemetic strategies.